South Dakota, 2011

Damaging Winds in South Dakota, August 5, 2011

August 5, 2011 · NWS ABR · 5 events in 3 counties and zones

Several severe thunderstorms brought damaging winds to parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several severe thunderstorms brought damaging winds to parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 5, 1:20 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 5, 1:20 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT FRI AUG 5 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SHOWERS AND THUNDERSTORMS CURRENTLY GOING ON ACROSS NORTHWESTERN
SOUTH DAKOTA. THIS ACTIVITY LOOKS LIKE IT WILL STAY MAINLY WEST OF
THE CWA...BUT A WATCH IS IN EFFECT FOR THE NORTHWESTERN CORNER OF
THE CWA TO ACCOUNT FOR THE POSSIBILITY OF THE STORMS DRIFTING
EASTWARD OR ADDITIONAL DEVELOPMENT WHERE THE INSTABILITY IS A BIT
STRONGER. LOOKS AS THOUGH THE AREA OF PRECIPITATION WILL TAKE ITS
TIME TRACKING EASTWARD...AND DO NOT EXPECT THE EASTERN HALF OR SO
OF THE CWA TO SEE AN PRECIPITATION UNTIL SATURDAY MORNING AT THE
EARLIEST. DECENT INSTABILITY DEVELOPS AGAIN ACROSS THE EAST
SATURDAY AFTERNOON...SO WENT WITH THE MENTION OF SEVERE JUST IN
THE AFTERNOON HOURS. AS THE SYSTEM SLIDES OVER MINNESOTA SATURDAY
NIGHT...HIGH PRESSURE DROPS IN BEHIND IT OVER THE DAKOTAS...WITH A
RETURN TO DRY WEATHER SATURDAY NIGHT AND SUNDAY. SOME DIFFERENCES
IN THE MODELS AS FAR AS SUNDAY NIGHT GOES AS A WEAK ELONGATED LOW
REACHES THE PLAINS. THE GFS IS MORE BULLISH WITH BRINGING
PRECIPITATION TO THE WESTERN CWA...WHILE THE NAM AND ECMWF KEEP
THE MAIN AREAS OF PRECIPITATION OVER NORTH DAKOTA AND SOUTHERN
NEBRASKA. WILL STICK WITH JUST A SCHC POP ACROSS THE WESTERN HALF
OF THE CWA FOR NOW UNTIL A MORE CLEAR SOLUTION COMES ABOUT.

EXPECT TO SEE TEMPERATURES A BIT COOLER ON SATURDAY WITH MORE
CLOUD COVER AND PRECIPITATION AROUND...THEN A BIT OF A REBOUND
BACK TO NEAR NORMAL TEMPS ON SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY
MODELS STILL SHOWING A COLD FRONT PASSING THROUGH THE AREA ON
MONDAY WITH A DECENT CHANCE FOR PRECIPITATION SO LEFT POPS IN THE
30 TO 40 PERCENT RANGE. AS THE FRONT EXITS TO THE SOUTHEAST MONDAY
EVENING...WILL LEAVE SMALL POPS ACROSS THE EASTERN CWA. ON TUESDAY
SFC HIGH BUILDS SOUTH OUT OF CANADA AND WILL BRING COOLER AIR TO
THE REGION. EXPECTING HIGHS IN THE 70S WITH LOWS WEDNESDAY MORNING
DROPPING INTO THE 50S. AS NORTHWEST FLOW ALOFT CONTINUES INTO
THURSDAY...MODELS ARE SHOWING ANOTHER COLD FRONTAL PASSAGE SIMILAR
TO MONDAY. HAVE INCLUDED PRECIP CHANCES FOR THIS AS WELL.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PERSIST ACROSS THE AREA INTO THE EVENING
HOURS. ONLY EXCEPTION WILL BE IF ANY TSRA MANAGE TO MOVE ACROSS
KMBG/KPIR LATER THIS EVENING WHERE CONDITIONS COULD FALL TO MVFR.
BETTER CHANCES FOR TSRA ACROSS KMBG. -TSRA/TSRA CHANCES SHIFT TO
KABR/KATY BY SATURDAY MORNING AND INTO THE AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 5, 1:50 AM MST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT FRI AUG 5 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
350 AM CDT FRI AUG 5 2011 /250 AM MDT FRI AUG 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ALONG AND WEST OF THE MISSOURI RIVER
THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS
AND MOVE EAST TONIGHT ACROSS THE REST OF NORTHEAST SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA. SOME OF THE STORMS COULD BECOME SEVERE
ALONG AND WEST OF THE MISSOURI RIVER. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ALONG AND WEST OF THE MISSOURI
RIVER LATE THIS AFTERNOON AND TONIGHT.

MOHR

The radar

The Bismarck radar (KBIS), 152 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
August 5, 4:50 PM MST
Where
Dewey County, 1.69 mi NE of Firesteel
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.450, -101.260

Seventy mph winds took the roof off of a structure.

Thunderstorm Wind, Dewey

When
August 5, 5:15 PM MST
Where
Dewey County, Timber Lake
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.430, -101.070

Thunderstorm Wind, Dewey

When
August 5, 5:45 PM MST
Where
Dewey County, 0.49 mi W of Eagle Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.000, -101.240

Sixty mph winds were estimated.

Thunderstorm Wind, Corson

When
August 5, 5:55 PM MST
Where
Corson County, 3.67 mi SE of Mc Laughlin
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.780, -100.770

Sixty-five mph winds were estimated.

Thunderstorm Wind, Stanley

When
August 5, 6:20 PM MST
Where
Stanley County, 8.91 mi W of Wendte
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.250, -100.850

Sixty mph winds were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343633, 343634, 343635, 343636, 343637.